Metformin and Diarrhea

Pegsy
By Pegsy Latest Reply 2014-06-26 14:38:26 -0500
Started 2014-06-10 07:45:27 -0500

My dosage of Metformin has been increased from 1000 mg per day to 2000 mg per day. The higher dosage is doing a fantastic job of controlling my glucose. The increase was done gradually over a period of 2 weeks without incident. Then, after being on the full dose for 10 days I experienced explosive diarrhea while at work. It didn't last long and I did not discontinue or reduce the medication. All has been well for exactly one week and then last night I was awakened by cramping and diarrhea.

I do not want to eliminate or reduce this medication if I can help it. My doctor says that occassional diarrhea is just part of living with this medication. Is it? Reading on this site I have noticed others have said they experienced diarrhea with Metformin when they ate the wrong things. What are the wrong things? On the first occasion I had Chinese food for dinner at a restaurant the night before. My husband also had stomach upset. I know I consumed more carbs than I should have. Last night, I had "tater tots" with my dinner but did not exceed my allowed amount for carbs. From now on, if I eat potatoes at all, they will be "real" ones, not the frozen prepared variety. As it is, I rarely consume potatoes at all.

Has anyone here had this experience and found a solution? As I said, this medication is very effective for me and one of the safest available. I do not want to stop it if i can find a solution. Your input from personal experience would be greatly appreciated.


18 replies

Copperchef
Copperchef 2014-06-26 05:00:22 -0700 Report

I did have a similar problem, my physician changed me to Metformin ER which is a slow release drug and the problem went away. The ER is gentler on the system.

Pegsy
Pegsy 2014-06-26 12:38:26 -0700 Report

I'm on ER too. It seems to be doing better. Not completely resolved but getting there.

MrsCDogg
MrsCDogg 2014-06-14 18:04:42 -0700 Report

I used metformin for several years and then my doc started to increase the dose and I started to have problems like you. However, mine never stopped. So I had to stop using it and my doc prescribed something else.

LarryZ
LarryZ 2014-06-14 13:38:53 -0700 Report

I also had problems with increases and my doctor prescribed metformin SA and I rarely have any problems now. Might be worth checking into.

Trudie Ann
Trudie Ann 2014-06-11 23:38:04 -0700 Report

The biggest problem my Metformin causes for me is Gas. It always (always) happens when my met. starts working and my blood sugar is dropping. I also have some stomach issues, cramps and once in a while diarrhea, but more often constipation. I am going Monday for my first endo. appt. and this is one of the problems I want to discuss. Like you said Metformin works!!! Along with a good diet, lots of water, and exercise my blood sugars are good most of the time. So I hope she can help me without changing my metformin. Best wishes for both of us getting some answers that will work for us.

Pegsy
Pegsy 2014-06-12 04:23:15 -0700 Report

How long have you been taking it? I've been on it for about months but this is only occurring with a dosage increase.

Trudie Ann
Trudie Ann 2014-06-13 06:58:12 -0700 Report

Pegsy: I have been taking it for approx. 8 years, but it has always effected me the same way even after they were able to decrease the dosage. I have never been to an endocrinologist before because I never lived close enough to one in my insurance network. We moved 2 years ago and there is one in the next state over that is now in my network. My first appt. is coming up this Monday so I hope to find out some answers. I know that it effects everyone different though.

neverlowbg
neverlowbg 2014-06-10 19:42:58 -0700 Report

Like everyone has said it's different for everyone but looking at what you are two things come to mind to look at high salt usage in food especially the Chinese food and depending how the two foods were prepared grease from frying I has trouble on met with greasy foods quit the grease and I was fine just a thought

Pegsy
Pegsy 2014-06-14 20:19:56 -0700 Report

I have not paid much attention to sodium because I don't have high blood pressure. I will pay more attention to the amount of fat in my diet and see if that makes a difference. Typically I don't eat fried foods so the grease in my diet is pretty low.

sewblessed
sewblessed 2014-06-10 17:46:51 -0700 Report

I have had this to happen to me on several occasions esp when my doctor increased my dosage. I also have cramps and sometimes nausea too, Sometimes I wonder it is my IBS kicking in or is it my medication. I feel bad for anyone who has to go through this. God bless you.

Pegsy
Pegsy 2014-06-10 18:08:54 -0700 Report

Thank you for answering. I'm grateful that I don't have any nausea. Years ago I had issues with IBS but not since having an hysterectomy. So I am sure the IBS was hormone related for me. I do think this is adjusting to the increase in medication. Hopefully I have experienced the last of it.

Just Joyce
Just Joyce 2014-06-10 17:39:40 -0700 Report

Not sure if anyone can answer your question because what caused mine may not caused yours so you have to find out on your own what food is helping to cause the problem. Your body may still be adjusting to the higher dose. When it happened for me, I looked at what I was eating and started a process of elimination. For me it was foods I know caused me to have indigestion such as raw celery, raw onions and sauces with tomatoes and stopped eating them. I did not go to a restaurant unless I absolutely had no choice. Then I would choose healthy foods. I would never have gone to a Chinese Restaurant because I could not begin to guess what was in the food. Besides they give me more food at one serving than I eat in a day and I could not possibly eat all of that food at one sitting. I bring it home and toss it in the trash. I wanted to get my blood sugar under control and eating in restaurants was not the way to go for me. I had to be in control of what was in the foods I prepared and the amount on my plate.

My problem cleared up in about a month but I didn't have diarrhea everyday. I no longer have a problem with the Metformin and hoping I can get off of it soon. Waiting for my A1C test results.

My neighbor is having the same problem since her Metformin and asked me what to do. I told her point blank stop coming to me crying the blues about diabetes. You won't listen to your doctor and every three months he increases your medication. If you got your blood sugar under control then you can got back down to 500 milligrams once a day instead of 2000 a day. She won't listen so now she has to deal with her diarrhea. She is a little miffed with me but I really don't care. She eats potato chips every day and she eats all kinds of things she shouldn't eat and now she is upset because of the diarrhea.

Pegsy
Pegsy 2014-06-10 18:14:01 -0700 Report

Your neighbor sounds a lot like my mother. She ate chips and cookies and soda's with abandon. Insane behavior for a diabetic. Anyway, I thought the Chinese food would be OK because it was a buffet and I could pick and choose what I ate and how much. But…you are right in that it there is no telling what was added to the food that I was unaware of. MSG anyone? also, the tater tots are no longer going to be on my menu. I'm just going to stop buying all convenience foods no matter how healthy they may seem to be. I find "real" foods that don't come in a can or package are the healthiest. Slowly changing old habits. I'll get there eventually.

Lentyl
Lentyl 2014-06-14 11:45:36 -0700 Report

From my point of view "slowly" doesn't work. It's a matter of doing the task "cold turkey" and seeing the good results that start to happen.

Pegsy
Pegsy 2014-06-14 11:53:07 -0700 Report

Slowly in that it takes time to learn what works and what doesn't. I have no problem with "cold turkey" as soon as I learn something new.

Just Joyce
Just Joyce 2014-06-10 20:24:08 -0700 Report

There is no such thing as healthy packaged foods. All one has to do is read the label. They are either high in sodium, calories or carbs. Why people fall for the healthy hype is beyond me. A co-worker thought Lean Cuisine was good for lunch every day until she told her doctor. She soon found out why her blood pressure would not regulate. She was eating too much sodium.

You can pick and choose all you want at a Chinese buffet but you have no idea what seasonings are in the food. Usually it is a lot of salt or MSG which is why I don't eat Chinese food unless there is nothing else to eat.

Slowly changing old habits slowing is probably why you are on a high does of Metformin. Getting there eventually is like saying I am going to make a complete change when I am good and ready. I changed overnight because my health is far more important to me than giving up foods I know is not good for me.

If anyone treats diabetes like a game, it will when. Ask your self if slowing getting there worth losing limbs, vision and organ function and you will make the change ASAP.

Lentyl
Lentyl 2014-06-14 16:32:16 -0700 Report

The Chinese buffet that I have frequented always has a lot of sugary fried foods and other dishes with lots of carbs. It's a real minefield to eat there. As much as I like Chinese-style I just don't go now. it's not worth the elevated BG's.

I agree, Joyce, slowly changing doesn't work, not for us, not for smokers, not for alcoholics, etc. That probably sounds harsh but side effects of diabetes can be harsh. Don't want to go there.

Next Discussion: Victoza »